Alabama, 2003

Hail in Alabama, March 13, 2003

March 13, 2003 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 13, 1:17 PM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Mar 13, 1:17 PM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
117 PM CST THU MAR 13 2003

RATHER YUCKY FORECAST TO DEAL WITH.  WEVE GOT CURRENT STRONG TO
SEVERE THUNDERSTORMS...UPPER LEVEL CUTOFF LOW...SURFACE FRONTS...A
POTENTIAL WEDGE...AND A STRONG SYSTEM NEXT WEEK.

FIRST OFF...STRONG TO SEVERE THUNDERSTORMS ONGOING AT THIS TIME OVER
THE FORECAST AREA.  EXPECT THESE TO CONTINUE INTO THE EVENING HOURS.

MODELS IN GOOD AGREEMENT AGAIN ON BOTH UPPER AND SURFACE FEATURES
THROUGH THE NEXT COUPLE OF PERIODS.  UPPER LEVEL CUTOFF LOW STILL
FORECAST TO DEVELOP AND MEANDER OVER THE SOUTHEAST THROUGH
SATURDAY.  SURFACE FRONT SHOULD PUSH INTO ALABAMA AND THEN STALL
OUT OVER EXTREME SOUTHERN ALABAMA.  COULD SEE SOME STRONG STORMS
SOUTH TOMORROW DEPENDING ON WHERE THE FRONT STALLS OUT.

WITH THE SURFACE BOUNDARY REMAINING CLOSE...AND UPPER LEVEL CUTOFF
SPINNING OVER ALABAMA...WILL KEEP MENTION OF RAIN IN THE FORECAST
THROUGH THIS WEEKEND.

MODEL HIGH TEMPS FRIDAY AND SATURDAY COMING IN COOLER THAN PREVIOUS
RUNS.  WITH A FEW BREAKS IN THE CLOUDS...EXPECT TEMPS TO BE SLIGHTLY
WARMER THAN GUIDANCE NUMBERS FOR DAYTIME HIGHS.  POTENTIAL FLIES IN
THE OINTMENT WILL BE IF THERES NOT ANY BREAKS IN THE CLOUDS...AND IF
A SURFACE WEDGE CAN MAKE IT INTO THE STATE FROM GEORGIA LATE FRIDAY.

TEMPERATURE PROBLEMS MAY DEVELOP LATE FRIDAY AND INTO SATURDAY IF
SURFACE WEDGE CAN MAKE IT INTO EASTERN ALABAMA. WILL NEED TO KEEP
CLOSE EYE ON THOSE EASTERN COUNTIES AS FAR AS TEMPS GO.

RETURN FLOW DEVELOPS BY MONDAY...WITH SOUTHWESTERLY UPPER FLOW
DEVELOPING.  THIS SHOULD HELP MOISTEN THINGS UP EARLY IN THE WEEK...
AND WITH WEAK LITTLE SHORTWAVES MOVING THROUGH ALOFT...DONT FEEL
COMFORTABLE REMOVING RAIN ON MONDAY.

GULF REMAINS WIDE OPEN ON TUESDAY AS RELATIVELY STRONG SYSTEM
APPROACHES SOUTHEASTERN US.  EXPECT SHOWER AND THUNDERSTORM
DEVELOPMENT IN ADVANCE OF THIS SYSTEM...EVEN THOUGH IT SHOULDNT PASS
THROUGH THE STATE UNTIL LATE TUESDAY AND INTO WEDNESDAY. THIS ONE MAY
NEED TO BE WATCHED FOR THE SEVERE POTENTIAL IT MAY HOLD.  I KNOW...I
KNOW...ITS QUITE A FEW DAYS OUT...BUT MODEL RUNS HAVE BEEN RATHER
CONSISTENT WITH THIS SYSTEM...SHOWING WELL DEFINED SURFACE FRONT...
STRONG UPPER LEVEL SHORT WAVE...AND STRONG UPPER LEVEL JET.

POPS TONIGHT WILL BE SEMI DEPENDENT UPON LOCATION OF RAIN AT
ISSUANCE TIME.  PRELIMS.

BHM 053/067 051/066 050 4433
MGM 058/071 053/068 052 5533

.BHM...NONE.

73
Hazardous weather outlook, Mar 13, 1:27 PM CST, 2 hours 53 minutes before
ALZ011>015-017>050-132230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
127 PM CST THU MAR 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL SWEEP ACROSS
CENTRAL AND SOUTH ALABAMA THIS AFTERNOON.  THE MAIN THREAT OF
SEVERE STORMS WILL BE SOUTH OF INTERSTATE 20.  THE STORMS SHOULD
DIMINISH BY EARLY EVENING.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...

A WEAK FRONT WILL STALL OUT OVER CENTRAL ALABAMA FRIDAY
MORNING.  THUNDERSTORMS WILL DEVELOP OVER SOUTH CENTRAL ALABAMA
DURING THE DAY FRIDAY...AND A FEW STORMS MAY BECOME SEVERE.
A STRONG UPPER LEVEL TROUGH WILL MOVE ACROSS ALABAMA DURING THE
MIDDLE OF NEXT WEEK.   THUNDERSTORMS WILL DEVELOP AHEAD OF THIS
SYSTEM ON TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS LIKELY THIS AFTERNOON.

In the hours before

Special weather statement, Mar 13, 1:27 PM CST, 2 hours 53 minutes before
ALZ011>015-017>037-039>044-132200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
127 PM CST THU MAR 13 2003

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER 41...

  FAYETTE...LAMAR...MARION...PICKENS...TUSCALOOSA...
  WALKER...WINSTON...

THE FOLLOWING COUNTIES REMAIN IN
SEVERE THUNDERSTORM WATCH NUMBER 41
WHICH IS IN EFFECT UNTIL 400 PM...

  AUTAUGA...BIBB...BLOUNT...CALHOUN...CHEROKEE...
  CHILTON...CLAY...CLEBURNE...COOSA...DALLAS...
  ELMORE...ETOWAH...GREENE...HALE...JEFFERSON...
  LOWNDES...MARENGO...MONTGOMERY...PERRY...RANDOLPH...
  SHELBY...ST CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...
Special weather statement, Mar 13, 1:32 PM CST, 2 hours 48 minutes before
ALZ025-033-035-132030-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
132 PM CST THU MAR 13 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR PERRY...CHILTON AND SOUTHERN
SHELBY COUNTIES UNTIL 230 PM CST...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS.

AT 126 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 35 MILES WEST OF MAPLESVILLE TO
MONTEVALLO...MOVING EAST AT 40 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
WILTON...MONTEVALLO...COLUMBIANA...CALERA...MAPLESVILLE...JEMISON...
THORSBY AND CLANTON THROUGH 230 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3283 8710 3284 8688 3308 8693 3321 8673
          3324 8650 3319 8651 3313 8648 3309 8652
          3293 8652 3286 8646 3282 8647 3279 8642
          3272 8642 3268 8701
Special weather statement, Mar 13, 1:32 PM CST, 2 hours 48 minutes before
ALZ025-035-132030-

THUNDERSTORM ADVISORY...CORRECTION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
132 PM CST THU MAR 13 2003

CORRECTED TO REMOVE PERRY COUNTY

.A THUNDERSTORM ADVISORY IN EFFECT FOR CHILTON AND SOUTHERN SHELBY
COUNTIES UNTIL 230 PM CST...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS.

AT 126 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 35 MILES WEST OF MAPLESVILLE TO
MONTEVALLO...MOVING EAST AT 40 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
WILTON...MONTEVALLO...COLUMBIANA...CALERA...MAPLESVILLE...JEMISON...
THORSBY AND CLANTON THROUGH 230 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3283 8710 3284 8688 3308 8693 3321 8673
          3324 8650 3319 8651 3313 8648 3309 8652
          3293 8652 3286 8646 3282 8647 3279 8642
          3272 8642 3268 8701
Special weather statement, Mar 13, 2:39 PM CST, 1 hour 41 minutes before
ALZ041-043-044-132115-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
239 PM CST THU MAR 13 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR MONTGOMERY...EASTERN AUTAUGA
AND ELMORE COUNTIES UNTIL 315 PM CST...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS.

AT 236 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 14 MILES WEST OF PRATTVILLE TO 32 MILES
SOUTH OF MONTGOMERY...MOVING EAST AT 35 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
PRATTVILLE...MILLBROOK...MONTGOMERY...COOSADA...WETUMPKA...BLUE RIDGE
AND ECLECTIC THROUGH 345 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3240 8663 3238 8649 3198 8628 3200 8601
          3243 8608 3253 8591 3272 8594 3270 8655
Special weather statement, Mar 13, 2:53 PM CST, 1 hour 27 minutes before
ALZ011>015-017>037-039>044-132200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
253 PM CST THU MAR 13 2003

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER 41...

  BIBB...BLOUNT...CALHOUN...CHEROKEE...CHILTON...
  ETOWAH...FAYETTE...GREENE...HALE...JEFFERSON...
  LAMAR...MARENGO...MARION...PERRY...PICKENS...
  SHELBY...ST CLAIR...SUMTER...TALLADEGA...TUSCALOOSA...
  WALKER...WINSTON...

THE FOLLOWING COUNTIES REMAIN IN
SEVERE THUNDERSTORM WATCH NUMBER 41
WHICH IS IN EFFECT UNTIL 400 PM...

  AUTAUGA...CLAY...CLEBURNE...COOSA...DALLAS...
  ELMORE...LOWNDES...MONTGOMERY...RANDOLPH...TALLAPOOSA...
Special weather statement, Mar 13, 4:11 PM CST, 9 minutes before
ALZ047-048-132245-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
411 PM CST THU MAR 13 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR RUSSELL AND LEE COUNTIES UNTIL
445 PM CST...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS.

AT 407 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 16 MILES NORTHWEST OF AUBURN TO 35 MILES
SOUTH OF AUBURN...MOVING EAST AT 35 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
AUBURN...OPELIKA...SMITHS...LADONIA AND PHENIX CITY THROUGH 500 PM
CST.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3272 8559 3263 8563 3246 8540 3216 8541
          3209 8508 3250 8500 3274 8513

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pike

When
March 13, 4:20 PM CST to 4:30 PM CST
Where
Pike County, Goshen
Measured
1 in hail
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
31.717, -86.117

Marble to quarter size hail fell from Goshen to Brundidge. A few locations reported the hail covering the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348188.